Saturday, 21 May 2011

Let's Look at Zoloft

This post was written by a contributor who has requested to remain anonymous due to the sensitive nature of the details below.  The post gives a very personal account of the effect that the anti-depressant Zoloft has on an individual.  Please remember that not everyone will experience the same side effects while on any type of anti-depressant.  For more information regarding anti-depressants and the possible side effects, please see your doctor.
________________________________________________________________

Any medication has side effects, and Zoloft, a common antidepressant, is no different. I thought that I would share my experiences with this medication to help others who may be considering treatment.

  • The first few days of taking Zoloft I felt light¬headed and dizzy. This was not an unpleasant sensation; and I found that this dizzy feelings made me feel quite relaxed when I laid down at night. For the first time in ages, I slept through the night!
  • Although the quality of my sleep improved, I began to have extremely intense dreams. Not nightmares, just dreams. They were so intense that sometimes when I woke up I had difficulty trying to remember what memories were reality, and which ones were only dreams!
  • I still felt drowsy after lunch. As extreme tiredness and lethargy had been a symptom of my depression, this was quite normal for me, and I frequently had a rest with my daughter at this time. This habit did not change after I started medication. I'm not sure if it was because it had indeed become a habit, or if the medication was making me drowsy (which is quite possible) or if it was just my biological clock. Many people experience a 'biological slump' in the early afternoon. As taking a nap fitted in quite well with my routine, it didn't really bother me as much as it would for a person who worked 9 to 5. However, once I'd increased my dosage, this problem disappeared and made me wonder why I hadn't done it earlier!
  • My mouth became quite dry. At night it felt like the bottom of a bird cage! My doctor suggested that I chew sugar free gum to increase saliva production, and this definitely helped. I noticed I had three sore throat 'bugs' within the first three months which was unusual for me. My theory is that my dry mouth made me more susceptible to germs, hence I was more vulnerable to throat infections. I don't know if this can be scientifically proven or not but it has certainly been my experience!
  • I began craving cigarettes. Now I have never been a smoker and never want to be, so this was quite bizarre. My doctor thought it was quite odd also when I told her! Maybe it was the dry mouth that inspired that craving. Maybe it was the thought of breathing deeply and relaxing. Whatever it was, I became obsessed with the thought of smoking a cigarette for the first six months or so. My doctor suggested I try one just to get it out of my system, but I was too concerned that I could become addicted, especially in my vulnerable emotional state. My husband threatened to divorce me if I started smoking, so I learnt to get over it!
  • I couldn't cry! In nearly 18 months on medication, I think I only shed tears once. This from a gal who cried at least once a day before that (no wonder I needed medication!). Before treatment, anything and everything, or just plain nothing set my waterworks off!
  • I noticed that I put on a bit of weight. This was unusual for me as I had never been one to gain weight no matter what I ate. My doctor assured me that it was not so much a side effect of the medication, as the fact that once I was feeling better I began enjoying my food and ate more! My weight gain was the inevitable result. It wasn't much really, just enough to make me need a whole new wardrobe of clothes because nothing fitted anymore (what a hardship)!     
  • Some of my favourite clothes also seemed quite 'smelly' and no amount of washing, soaking or scrubbing seemed to help. I would often change my shirt at lunch time because I felt so self conscious and uncomfortable. I put it down to part of the 'aging' process (!) but it was only when I recently read the pamphlet enclosed with my medication that I learnt that excessive sweating is often a side effect
  • On a more personal level, sexual dysfunction is a common side effect. I'm blushing as I write this but I think it's important that those contemplating medication get the full picture! Knowing this however means that you can help both you and your spouse understand why your sex life may be affected. Remember to enjoy the intimate experience as an expression of your love no matter what the outcome.
You may wonder, with all these side effects, exactly why I bother with this medication. Let me put it this way; if I wasn't taking it, I wouldn't be writing this right now. I wouldn't be writing anything. I would be curled up under my quilt, wishing that I never had to come out. Sure, Zoloft has side effects. But I figure it's a small price to pay for the quality of life that it has given back to me.

3 comments:

  1. Thanks for this post. You should mention what your dosage was. I was on Zoloft for a year @only 50mg/day. The only side-affects I had similar to yours was the inability to cry, the sex-drive thing and perhaps weight gain. (could just be because I was getting better too!)

    I had more anxiety than depression. But depression was def a part of my stuff.

    Blessings!
    Kathy

    ReplyDelete
  2. Thank you for sharing so openly. I am also on Zoloft. I was diagnoised w/ ptsd and panic/anxiety in 07'. I was on another anti depressant for 9 months at that time and it was only a few months ago that I knew i needed something again. I have been on zoloft for about 2 months and my experience has been very positive and I have not had the side effects you have had. But, its so important to share our experiences because we are all different and its good to have information. There is no shame in seeking help or taking medication. Thank you for being so open!

    ReplyDelete
  3. A reply from our anonymous contributor in response to the comments and questions above:

    "Hi Kathy and Sheryl, thanks for your comments. Kathy, I started on 50mg but increased to 100mg a day several years ago, and doing well. Have been on Zoloft for most of the last 12 years.

    Zoloft is not for everyone … my sister (yes, also diagnosed with depression) found it made her very fuzzy and scatterbrained. She had to try quite a few before she found one that worked, and has ended up on one of the “old fashioned” antidepressants rather than an SSRI (selective serotonin reuptake inhibitor).

    BTW, I have also discovered that Preen is wonderful for smelly underarms on shirts!!!!"

    ReplyDelete